Communications in Mathematical Physics

, Volume 358, Issue 2, pp 675–704 | Cite as

Formulas of Szegő Type for the Periodic Schrödinger Operator

  • Bernhard Pfirsch
  • Alexander V. Sobolev
Open Access


We prove asymptotic formulas of Szegő type for the periodic Schrödinger operator \({H = -\frac{d^2}{dx^2}+V}\) in dimension one. Admitting fairly general functions h with \({h(0)=0}\), we study the trace of the operator \({h(\chi_{(-\alpha,\alpha)} \chi_{(-\infty,\mu)}(H)\chi_{(-\alpha,\alpha)})}\) and link its subleading behaviour as \({\alpha \to \infty}\) to the position of the spectral parameter μ relative to the spectrum of H.


  1. 1.
    Amico L. et al.: Entanglement in many-body systems. Rev. Mod. Phys. 80, 517–576 (2008)ADSMathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Birman, M.S., Solomjak, M.Z.: Spectral theory of selfadjoint operators in Hilbert space. In: Reidel, D. (ed.) Mathematics and its Applications (Soviet Series). Translated from the 1980 Russian original by S. Khrushchëv and V. Peller (1987)Google Scholar
  3. 3.
    Budylin A., Buslaev V.: On the asymptotic behaviour of the spectral characteristics of an integral operator with a difference kernel on expanding domains. Differ. Equ. Spectr. Theory Wave Propag. (Russian). 13, 16–60 (1991)Google Scholar
  4. 4.
    Calabrese P., Cardy J., Doyon B.: Entanglement entropy in extended quantum systems. J. Phys. A Math. Theor. 42(50), 500301 (2009)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Das S., Shankaranarayanan S.: Entanglement as a source of black hole entropy. J. Phys. Conf. Ser. 68(1), 012015 (2007)CrossRefGoogle Scholar
  6. 6.
    Elgart A., Pastur L., Shcherbina M.: Large block properties of the entanglement entropy of free disordered fermions. J. Stat. Phys. 166(3–4), 1092–1127 (2017)ADSMathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Firsova, N.E.: Resonances of the perturbed hill operator with exponentially decreasing extrinsic potential. Mat. Zametki 36(5):711–724, 798 (1984) English translation: Math. Notes 36(5–6):854–861 (1984)Google Scholar
  8. 8.
    Firsova, N.E.: A direct and inverse scattering problem for a one-dimensional perturbed Hill operator. Mat. Sb. (N.S.) 130(172)(3): 349–385, 431 (1986). English translation: Math. USSR-Sb. 58(2):351–388 (1987)Google Scholar
  9. 9.
    Gioev D., Klich I.: Entanglement entropy of fermions in any dimension and the Widom conjecture. Phys. Rev. Lett. 96, 100503 (2006)ADSMathSciNetCrossRefGoogle Scholar
  10. 10.
    Helling R., Leschke H., Spitzer W.: A special case of a conjecture by Widom with implications to fermionic entanglement entropy. Int. Math. Res. Not. 2011, 1451–1482 (2011)MathSciNetMATHGoogle Scholar
  11. 11.
    Kato T: Perturbation Theory for Linear Operators. Grundlehren der Mathematischen Wissenschaften, Band 132. Springer, Berlin (1976)Google Scholar
  12. 12.
    Kirsch W., Pastur L.A.: Analogues of Szegő’s theorem for ergodic operators. Mat. Sb. 206(1), 103–130 (2015)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Klich I.: Lower entropy bounds and particle number fluctuations in a Fermi sea. J. Phys. A Math. Gen. 39(4), L85 (2006)ADSMathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Krasovsky, I.: Aspects of Toeplitz Determinants. Random Walks, Boundaries and Spectra, Progr. Probab., vol. 64, pp. 305–324. Birkhäuser, Basel (2011)Google Scholar
  15. 15.
    Laflorencie N.: Quantum entanglement in condensed matter systems. Phys. Rep. 646, 1–59 (2016)ADSMathSciNetCrossRefGoogle Scholar
  16. 16.
    Landau H.J., Widom H.: Eigenvalue distribution of time and frequency limiting. J. Math. Anal. Appl. 77(2), 469–481 (1980)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Latorre J.I., Riera A.: A short review on entanglement in quantum spin systems. J. Phys. A Math. Theor. 42(50), 504002 (2009)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Leschke H., Sobolev A.V., Spitzer W.: Scaling of Rényi entanglement entropies of the free Fermi-gas ground state: a rigorous proof. Phys. Rev. Lett. 112, 160403 (2014)ADSCrossRefGoogle Scholar
  19. 19.
    Leschke H., Sobolev A.V., Spitzer W.: Large-scale behaviour of local and entanglement entropy of the free fermi gas at any temperature. J. Phys. A Math. Theor. 49(30), 30LT04 (2016)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Pastur L., Slavin V.: Area law scaling for the entropy of disordered quasifree fermions. Phys. Rev. Lett. 113, 150404 (2014)ADSCrossRefGoogle Scholar
  21. 21.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics. IV. Analysis of Operators. Academic Press [Harcourt Brace Jovanovich, Publishers], New York (1978)Google Scholar
  22. 22.
    Simon, B.: Trace ideals and their applications. Mathematical Surveys and Monographs, vol. 120, 2nd edn. American Mathematical Society, Providence, RI, pp viii+150 (2005)Google Scholar
  23. 23.
    Sobolev A.V.: Quasi-classical asymptotics for pseudodifferential operators with discontinuous symbols: Widom’s conjecture. Funct. Anal. Appl. 44(4), 313–317 (2010)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Sobolev A.V.: Pseudo-differential operators with discontinuous symbols: Widom’s conjecture. Mem. Am. Math. Soc. 222(1043), vi+104 (2013)MathSciNetMATHGoogle Scholar
  25. 25.
    Sobolev A.V.: On the Schatten-von Neumann properties of some pseudo-differential operators. J. Funct. Anal. 266(9), 5886–5911 (2014)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Sobolev A.V.: Functions of self-adjoint operators in ideals of compact operators. J. Lond. Math. Soc. (2) 95(1), 157–176 (2017)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Sobolev A.V.: Quasi-classical asymptotics for functions of Wiener-Hopf operators: smooth versus non-smooth symbols. Geom. Funct. Anal. 27(3), 676–725 (2017)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Šubin M.A.: Almost periodic functions and partial differential operators. Uspehi Mat. Nauk 33(2), 3–47, 247 (1978)MathSciNetGoogle Scholar
  29. 29.
    Šubin, M.A.: Spectral theory and the index of elliptic operators with almost-periodic coefficients. Uspekhi Mat. Nauk 34(2),95–135 (1979). English translation: Russian Mathematical Surveys. 34(2), 109–157 (1979)Google Scholar
  30. 30.
    Szegö, G.: On Certain Hermitian Forms Associated with the Fourier Series of a Positive Function. Comm. Sém. Math. Univ. Lund, Tome Supplémentaire 228–238 (1952)Google Scholar
  31. 31.
    Teschl G: Ordinary Differential Equations and Dynamical Systems, Graduate Studies in Mathematics. American Mathematical Society, Providence (2012)CrossRefGoogle Scholar
  32. 32.
    Widom, H.: On a Class of Integral Operators with Discontinuous Symbol. Toeplitz Centennial (Tel Aviv, 1981), Oper. Theory Adv. Appl., vol. 4, pp. 477–500, Birkhäuser, Basel-Boston (1982)Google Scholar
  33. 33.
    Widom, H.: Asymptotic Expansions for Pseudodifferential Operators on Bounded Domains. Lecture Notes in Mathematics, vol. 1152. Springer, Berlin (1985)Google Scholar

Copyright information

© The Author(s) 2018

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Department of MathematicsUniversity College LondonLondonUK

Personalised recommendations